MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5530-G-311
Medical Device Problem Codes Material Erosion (1214); Fracture (1260); Unstable (1667); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Joint Laxity (4526); Insufficient Information (4580)
Date of Event 01/04/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
The following was reported: knee revision.
 
Additional Manufacturer Narrative
Reported event: an event regarding instability, wear and crack/fracture involving a triathlon insert was reported.The events of wear and crack/fracture were confirmed via evaluation of the returned device and a review of the provided medical records by a clinical consultant.The event of instability was not confirmed.Method & results: product evaluation and results: visual inspection: visual inspection of the returned device indicated that the insert is worn leading to the fracture of the posterior portion.The damage present on the posterior portion was consistent with delamination and material loss due to articulation.The damage on the articulating surface of the insert is consistent with burnishing, scratching, and third body indentations; which are common damage modes of uhmwpe.The yellow discoloration observed on the tibial insert is consistent with the absorption of synovial fluid by the device.Explantation damage around the locking mechanism from removal from the baseplate is also observed.Clinician review: a review of the provided medical information by a clinical consultant indicated: narrative: this inquiry concerns a patient who underwent a primary cement less triathlon total knee arthroplasty in 2015 and was subsequently revised in 2023 for instability.The revision was carried out with a triathlon ts implant.Conclusion of assessment: this patient underwent a cement less primary cruciate retaining triathlon total knee arthroplasty and subsequently developed instability requiring revision approximately eight years later.I can confirm that the primary surgery took place as i was able to examine preoperative and postoperative x-rays.The summary states that a revision was carried out and i am able to confirm the revision since i was able to review an operation report.I do not have any post revision x-rays.The root causes of late instability following primary cruciate retaining total knee arthroplasty are multifactorial and i cannot determine it with certainty for this case.Factors include surgical technique regarding implant positioning and alignment as well as restoration of kinematics and stability and patient factors including activity level and bmi.In this particular case the femoral component was placed posterior to its ideal position and the tibial implant was placed in a greater degree of flexion than ideal.I would not assign any causality to the implant itself.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: the events of wear and crack/fracture were confirmed via evaluation of the returned device and a review of the provided medical records by a clinical consultant.The event of instability was not confirmed.A review of the provided medical records by a clinician concluded; this patient underwent a cement less primary cruciate retaining triathlon total knee arthroplasty and subsequently developed instability requiring revision approximately eight years later.I can confirm that the primary surgery took place as i was able to examine preoperative and postoperative x-rays.The summary states that a revision was carried out and i am able to confirm the revision since i was able to review an operation report.I do not have any post revision x-rays.The root causes of late instability following primary cruciate retaining total knee arthroplasty are multifactorial and i cannot determine it with certainty for this case.Factors include surgical technique regarding implant positioning and alignment as well as restoration of kinematics and stability and patient factors including activity level and bmi.In this particular case the femoral component was placed posterior to its ideal position and the tibial implant was placed in a greater degree of flexion than ideal.I would not assign any causality to the implant itself.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
The following was reported: knee revision.Update 28 mar 2023 - medical review states: in this particular case the femoral component was placed posterior to its ideal position and the tibial implant was placed in a greater degree of flexion than ideal.

Brand Name
TRIATHLON CR X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
diana rogers
210 centennial avenue
centennial park, elstree
borehamwood WD6 3-SJ
UK   WD6 3SJ
2082386500
MDR Report Key16535038
Report Number0002249697-2023-00249
Device Sequence Number12263865
Product Code MBH
UDI-Device Identifier07613327050448
UDI-Public07613327050448
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/30/2020
Device Model Number5530-G-311
Device Catalogue Number5530-G-311
Device Lot NumberP88M07
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/15/2023
Supplement Date Received by Manufacturer04/14/2023
Initial Report FDA Received Date03/13/2023
Supplement Report FDA Received Date05/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/05/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR
Patient SexUnknown
Patient Weight94 KG